Taxotere and Hair Loss
One clinical study involving Taxotere and hair loss showed that hair loss was reported in up to 75.8 percent of people taking the chemotherapy medication. Hair loss usually becomes noticeable within three to four weeks after starting treatment with Taxotere. Once you stop chemotherapy treatment, however, your hair will most likely return to normal within two or three months.
Does Taxotere Cause Hair Loss?Hair loss is one of the most common side effects of Taxotere® (docetaxel). In one clinical study, hair loss was reported in up to 75.8 percent of people who took Taxotere. This is because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, such as Taxotere, these fast-growing normal cells can include hair cells. Using Taxotere along with other chemotherapy medications can increase the risk of hair loss even more.
Usually, hair loss begins to be noticeable within three to four weeks after starting Taxotere. When hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms, legs, underarms, and pubic area. After you stop chemotherapy, your hair will most likely return to normal within two or three months.
Given how commonly hair loss occurs in people taking Taxotere, it may be a good idea to expect and plan for hair loss. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly normal.
If you are concerned about hair loss, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone who has had a similar experience.
(Click Chemotherapy and Hair Loss for ways of dealing with hair loss, along with more information on treating your scalp and hair during chemotherapy.)